Texas, 2008

Tornado and Flash Flooding in Texas, October 6, 2008

October 6, 2008 · NWS FWD · 18 events in 8 counties and zones

A large upper level low moved through the Texas panhandle and triggered several rounds of thunderstorms over north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A large upper level low moved through the Texas panhandle and triggered several rounds of thunderstorms over north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 5, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 5, 10:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1157 PM CDT SUN OCT 5 2008

.AVIATION...
A LARGE BAND OF SHOWERS AND THUNDERSTORMS WILL TRACK EAST ACROSS
NORTH TEXAS OVERNIGHT. THIS ACTIVITY SHOULD APPROACH THE
METROPLEX TAF SITES 10-12Z...LOWERING CEILINGS TO BKN-OVC015 AND
VSBYS TO 1-3SM. AFTER THIS FIRST BAND MOVES THROUGH...WE WILL SEE
ADDITIONAL CHANCES OF RAIN/THUNDERSTORMS OFF AND ON THROUGH
MONDAY EVENING. HAVE SHOWN A IMPROVEMENT TO MVFR DURING THE
AFTERNOON BUT THIS WILL EASILY GOING BACK DOWN TO MVFR IN
PRECIPITATION.

58

&&

.UPDATE...
AREA OF PRECIP TO OUR WEST SHOULD BEGIN TO AFFECT OUR WESTERN
COUNTIES NEAR OR JUST AFTER 06Z. AS A RESULT...HAVE CONFINED POPS
TO ALONG AND WEST OF A GOLDTHWAITE TO GAINESVILLE LINE THROUGH
06Z. NO OTHER SIGNIFICANT UPDATES.

SCHULTZ

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT SUN OCT 5 2008/
NORTH TEXAS IS IN FOR A CHANGE IN THE WEATHER OVER THE NEXT 36
HOURS AS A UPPER LEVEL TROUGH MOVES EASTWARD ACROSS THE REGION.
THE TROUGH WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS ALONG
WITH ABUNDANT CLOUD COVER. WE EXPECT THE ACTIVITY CURRENTLY IN
WEST TEXAS TO TRANSLATE EASTWARD THROUGH THE EVENING AND REACH THE
NORTHWEST ZONES OF NORTH TEXAS BY MID TO LATE EVENING. SHOWERS AND
STORMS SHOULD REACH THE INTERSTATE 35 CORRIDOR NEAR OR A COUPLE OF
HOURS AFTER SUNRISE WITH OFF AND ON ACTIVITY EXPECTED THROUGH
MONDAY AFTERNOON. A FEW STORMS COULD BECOME SEVERE MONDAY
AFTERNOON/EVENING...ESPECIALLY IN THE SOUTHEAST ZONES WHERE THE
BEST INSTABILITY WILL RESIDE.

RAIN AND THUNDERSTORM CHANCES WILL CONTINUE MONDAY NIGHT WHEN A
COLD FRONT ENTERS INTO THE REGION. THE FRONT WILL MOVE INTO SOUTH
TEXAS BY TUESDAY AFTERNOON AND POST FRONTAL SHOWERS SHOULD END
QUICKLY FROM WEST TO EAST.

THE REMAINDER OF THE WEEK WILL BE DRY AND SEASONAL AS HIGH
PRESSURE BUILDS BACK OVER NORTH TEXAS. LOW LEVEL MOISTURE WILL BE
ON THE INCREASE LATE IN THE WEEK AHEAD OF ANOTHER DEVELOPING LOW
PRESSURE SYSTEM. THE EXTENDED MODELS STILL INDICATE ANOTHER CHANCE
FOR RAIN SATURDAY THROUGH SUNDAY...ALTHOUGH THERE ARE SOME TIMING
DISCREPANCIES. FOR NOW WILL KEEP ONLY LOW RAIN CHANCES IN.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  84  65  82  56 /  30  80  60  20  10
WACO, TX              72  87  67  86  58 /  20  60  70  30  10
PARIS, TX             66  80  62  79  54 /  20  80  80  30  10
DENTON, TX            70  84  61  82  54 /  40  80  50  20  10
MCKINNEY, TX          68  83  61  79  52 /  20  80  70  20  10
DALLAS, TX            69  82  64  81  57 /  30  80  60  20  10
TERRELL, TX           68  85  66  82  56 /  20  70  80  30  10
CORSICANA, TX         69  85  65  82  56 /  20  70  80  30  10
TEMPLE, TX            71  88  66  86  57 /  20  60  70  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/
Hazardous weather outlook, Oct 5, 8:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
900 PM CDT SUN OCT 5 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
900 PM CDT SUN OCT 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF A GAINESVILLE TO
GOLDTHWAITE LINE AFTER MIDNIGHT. CLOUD TO GROUND LIGHTNING WILL BE
THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY
AFTERNOON. FORECAST INSTABILITY AND WINDS INDICATE THAT SOME
STORMS MAY BECOME MARGINALLY SEVERE MONDAY AFTERNOON AND EVENING.

THUNDERSTORM CHANCES WILL RETURN TO ALL OF NORTH TEXAS SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dyess AFB radar (KDYX), 44 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 2 flash flood, 1 lightning, 1 tornado. Local standard time, as filed.

Lightning, Eastland

When
October 6, 12:00 AM CST
Where
Eastland County, Eastland
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.400, -98.820

Lightning struck a building as a line of thunderstorms moved through Eastland. A 3-foot tall concrete staute on a roof was struck by lightning and fell onto a lower part of the building causing more damage. The debris landed on Main Street.

Thunderstorm Wind, Comanche

When
October 6, 3:20 PM CST
Where
Comanche County, 1.17 mi E of Comanche
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
31.900, -98.600

Large tree limbs were blown onto vehicles and power lines. A large tree was blown down at the intersection of College Avenue and North Lane Street.

Thunderstorm Wind, Bosque

When
October 6, 5:28 PM CST
Where
Bosque County, Walnut Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.070, -97.750

The roof of a porch was blown off.

Thunderstorm Wind, Limestone

When
October 6, 5:52 PM CST
Where
Limestone County, 2.72 mi NW of Forest Glade
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.680, -96.550

Wind gusts up to 60 MPH were reported flowing into a storm west of Mexia.

Flash Flood, Limestone

When
October 6, 6:00 PM CST to 8:00 PM CST
Where
Limestone County, 2.45 mi NNE of Mexia to 2.76 mi NNE of Mexia
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.712, -96.482

The intersection of North Ross Avenue and Highway 14 was flooded and had to be barricaded.

Thunderstorm Wind, Limestone

When
October 6, 6:46 PM CST
Where
Limestone County, 2.31 mi NNW of Forest Glade
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
31.678, -96.542

Large limbs were blown into roadways west of Mexia.

Hail, Erath

When
October 6, 7:20 PM CST
Where
Erath County, 1 mi S of Dublin
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.066, -98.330

Golfball-size hail was reported on the south side of town.

Thunderstorm Wind, Anderson

When
October 6, 7:22 PM CST to 7:27 PM CST
Where
Anderson County, 3.31 mi WNW of Tennessee Colony to 2.46 mi NW of Tennessee Colony
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
31.846, -95.903

A tower was damaged at a prison and an eighteen wheeler tractor-trailer was blown over. On FM 321, four houses had shingles missing, two sheds were damaged, and numerous trees had been blown down and some had their tops sheared off. Power lines were downed by trees and large limbs.

Hail, Anderson

When
October 6, 7:25 PM CST
Where
Anderson County, 1.84 mi ENE of Tennessee Colony
Measured
2 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.841, -95.821

Hail as large as hen eggs was reported. The hail broke siding off a home and damaged trim around windows.

Thunderstorm Wind, Anderson

When
October 6, 7:28 PM CST
Where
Anderson County, 3.63 mi SW of Montalba
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
31.840, -95.740

A 70 MPH wind gust was measured in Tennessee Colony.

Hail, Anderson

When
October 6, 7:28 PM CST
Where
Anderson County, Tennessee Colony
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.830, -95.850

Quarter-size hail was reported.

Tornado, Anderson

When
October 6, 7:29 PM CST to 7:42 PM CST
Where
Anderson County, 1.5 mi NW of Tennessee Colony to 1.89 mi W of Montalba
Rating
EF0
Path length
6.95 mi
Path width
50 yd
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
31.846, -95.868

A tornado touched down just west of Tennessee Colony and moved towards Montalba. A metal roof was removed from a mobile home on FM 2709 and a barn was heavily damaged. Numerous trees were twisted and broken with their leaves stripped off. On Highway 287, a mobile home was damaged and a huge tree was felled, damaging a carport and two vehicles. Shingles were also missing from roofs in this area. A barn east of Highway 287 was blown down. In Montalba, trees and power lines were downed.

Hail, Robertson

When
October 6, 7:31 PM CST
Where
Robertson County, 3.8 mi ENE of Bald Prairie
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.240, -96.360

Golfball-size hail reported west of Marquez.

Hail, Anderson

When
October 6, 7:45 PM CST
Where
Anderson County, 1.76 mi W of Montalba
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
31.880, -95.730

Half dollar-size hail was reported near Montalba.

Thunderstorm Wind, Leon

When
October 6, 8:10 PM CST
Where
Leon County, 3.5 mi S of Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.420, -96.060

A tree was blown down.

Thunderstorm Wind, Anderson

When
October 6, 8:25 PM CST
Where
Anderson County, Frankston
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.050, -95.500

The roof was blown off the drive-thru section of a bank. Trees and power lines were also blown down.

Thunderstorm Wind, Anderson

When
October 6, 8:29 PM CST
Where
Anderson County, 0.69 mi N of Frankston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.060, -95.500

A 60 MPH wind gust was reported.

Flash Flood, Anderson

When
October 6, 9:03 PM CST to 11:00 PM CST
Where
Anderson County, 0.69 mi N of Frankston to 2.64 mi SE of Frankston
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.060, -95.500

Flood waters were two-feet deep near the intersection of Highway 175 and Highway 155 in Frankston.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134623, 134557, 134558, 134559, 134633, 134624, 134556, 134635, 134638, 134564, 134566, 134568, 134560, 134561, 134562, 134563, 134565, 134567.